Alert archive / North Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 43, NWS Raleigh, NC

August 13, 2020Davidson County, Randolph County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 13, 2020, 2:38 AM EDT for Davidson County, Randolph County, North Carolina. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2020, 2:38 AM EDT (06:38 UTC)
Expired
Aug 13, 2020, 6:45 AM EDT
In force
4 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Davidson County, NC, Randolph County, NC

The radar

The Roanoke radar (KFCX), 133 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 3:00 AM EDTFLASH FLOOD2 Se Denton, NCINTERSECTION OF E NC HWY 47 AND KLOPMAN MILL ROAD CLOSED DUE TO FLOODING.
Aug 13, 3:00 AM EDTFLASH FLOODDenton, NCINTERSECTION OF E SALISBURY ST AND MAIN ST. CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2020-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2020-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1248 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

771 
WGUS52 KRAH 130638
FFWRAH
NCC057-151-131045-
/O.NEW.KRAH.FF.W.0043.200813T0638Z-200813T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
238 AM EDT Thu Aug 13 2020

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Davidson County in central North Carolina...
  Western Randolph County in central North Carolina...

* Until 645 AM EDT.

* At 237 AM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  High Point, Lexington, Thomasville, Linwood, Trinity, Denton,
  Gordontown, High Rock Lake, Newsom and Arcadia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Be especially cautious at night when it is 
harder to recognize the dangers of flooding.

&&

LAT...LON 3583 8043 3585 8042 3585 8039 3588 8042
      3589 8037 3597 8039 3600 8032 3600 8022
      3603 8021 3601 8004 3592 8005 3592 8001
      3551 7985 3551 8018 3558 8021 3568 8033
      3572 8033 3574 8046 3581 8047 3583 8049

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR

$$

10
3 follow-up statements
047 
WGUS72 KRAH 130816
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
416 AM EDT Thu Aug 13 2020

NCC057-151-131045-
/O.CON.KRAH.FF.W.0043.000000T0000Z-200813T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Davidson NC-Randolph NC-
416 AM EDT Thu Aug 13 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM EDT FOR
DAVIDSON AND WESTERN RANDOLPH COUNTIES...

At 414 AM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Two to four inches of rain have fallen.
Flash flooding is ongoing or expected to begin shortly. While the 
heaviest rain has ended, moderate rain continues over the warned 
area.

HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding.

SOURCE...Radar indicated.

IMPACT...Life threatening flash flooding of creeks and streams, 
         urban areas, highways, streets and underpasses.

Some locations that will experience flooding include...
High Point, Lexington, Thomasville, Linwood, Trinity, Denton,
Gordontown, High Rock Lake, Newsom and Arcadia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Be especially cautious at night when it is 
harder to recognize the dangers of flooding.

&&

LAT...LON 3583 8043 3585 8042 3585 8039 3588 8042
      3589 8037 3597 8039 3600 8032 3600 8022
      3603 8021 3601 8004 3592 8005 3592 8001
      3551 7985 3551 8018 3558 8021 3568 8033
      3572 8033 3574 8046 3581 8047 3583 8049

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

10
781 
WGUS72 KRAH 131003
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
603 AM EDT Thu Aug 13 2020

NCC151-131009-
/O.CAN.KRAH.FF.W.0043.000000T0000Z-200813T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph NC-
603 AM EDT Thu Aug 13 2020

...THE FLASH FLOOD WARNING FOR WESTERN RANDOLPH COUNTY IS
CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3583 8043 3585 8042 3584 8039 3587 8039
      3588 8042 3590 8032 3588 8027 3579 8027
      3572 8034 3574 8046 3577 8045 3581 8047
      3582 8047 3583 8048

$$

NCC057-131045-
/O.CON.KRAH.FF.W.0043.000000T0000Z-200813T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Davidson NC-
603 AM EDT Thu Aug 13 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM EDT FOR
WEST CENTRAL DAVIDSON COUNTY...

At 559 AM EDT, Doppler radar indicated the heavy rain that fell 
across the warned area has ended. However, radar estimates 3 to 6 
inches of rain fell in western Davidson county overnight, and 
flooding may be ongoing. 

HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding.

SOURCE...Radar indicated.

IMPACT...Life threatening flash flooding of creeks and streams, 
         urban areas, highways, streets and underpasses.

Some locations that will experience flooding include...
Lexington, Linwood and High Rock Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Be especially cautious at night when it is 
harder to recognize the dangers of flooding.

&&

LAT...LON 3583 8043 3585 8042 3584 8039 3587 8039
      3588 8042 3590 8032 3588 8027 3579 8027
      3572 8034 3574 8046 3577 8045 3581 8047
      3582 8047 3583 8048

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

10
263 
WGUS72 KRAH 131040
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
640 AM EDT Thu Aug 13 2020

NCC057-131049-
/O.EXP.KRAH.FF.W.0043.000000T0000Z-200813T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Davidson NC-
640 AM EDT Thu Aug 13 2020

...THE FLASH FLOOD WARNING FOR WEST CENTRAL DAVIDSON COUNTY WILL
EXPIRE AT 645 AM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. However, 4 to 6 inches of rain fell between the Yadkin River 
and I-85 and lingering water on roadways is likely. Please continue 
to heed any remaining road closures.

LAT...LON 3583 8043 3585 8042 3584 8039 3587 8039
      3588 8042 3590 8032 3588 8027 3579 8027
      3572 8034 3574 8046 3577 8045 3581 8047
      3582 8047 3583 8048

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:03 AM EDT, 35 minutes earlier.

Area forecast discussion, Aug 13, 2:03 AM EDT, 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
203 AM EDT Thu Aug 13 2020

.SYNOPSIS...
Weak low pressure will linger over the Carolinas through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 920 PM Wednesday...

Most of the convection for the day has died off, except for some
lingering showers and thunderstorms across southwestern counties.
Maintained chance pops for those areas through midnight, then
allowed pops to fall off. Once again, expect morning fog/stratus,
although it may be somewhat limited in coverage with high clouds
moving in from the northwest. Lows will be near climatology.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 355 PM Wednesday...

More of the same expected, but with a bit better coverage than we've
seen so far today. Steering flow from the SW will remain very weak,
although we may see it pick up slightly as the weak upper trough
over the Mid Miss Valley approaches. The weak low level low pressure
area over the central/E Carolinas today is expected to drift to the
NNE, leading to a band of more discernible confluence of low level
flow through central and E NC as inverted troughing becomes more
defined from NE NC SW through the CLT area. With the continued
slow/meandering storm motion and PW that is likely to be 2-2.5",
slow-moving heavy downpours remain possible, although the continued
lack of large scale forcing for ascent may curtail coverage once
again. But good chance to low-end likely pops still seem reasonable,
and have largely held onto these, with minor tweaks. Temps should
once again lean toward persistence, with highs in the upper 80s to
around 90 followed by lows near 70 to the lower 70s. -GIH

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 230 PM Wednesday...

No major changes for the long term with the afternoon forecast
package. Upper-level low pressure will remain over the southern
Appalachians through the weekend, then slowly lifting east-northeast
early next week across the area. At the surface, an inverted trough
will remain over the Appalachians, extending from a low over
northern MS/AL through the end of the week, shifting into central NC
over the weekend as the low lifts through the Carolinas. This
pattern, along with precipitable water values around 2 inches, will
support scattered to numerous showers and thunderstorms across the
region through the weekend. Most shower activity will be in the
afternoons and evenings, with less coverage overnight.

The upper-level trough will push east sometime Sunday/Monday, with
slightly drier air behind the system. Showers and thunderstorms will
be more isolated Monday and Tuesday. Lower dewpoint temperatures
behind the system will make it feel less muggy early next week, with
heat indices only in the upper 80s to low 90s by Wednesday. Another
upper-level trough will develop just to our west by the middle of
next week, and with an increase in moisture over the region, helping
to increase shower and thunderstorm activity yet again across the
region. Highs through the extended will be just below seasonal
normals, with lows just above seasonal normals.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
As of 200 AM Thursday...

Showers and storms may continue to bubble around INT and GSO this
morning, as they consume lingering instability and are aided by
glancing lift from a trough now lifting newd across the cntl
Appalachians. To the east of that convection and multi-layered cloud
cover, relatively clear skies atop a humid boundary layer will favor
the development and expansion of areas of stratus and fog at RDU,
RWI, and perhaps FAY. Some of those associated LIFR-IFR conditions
may briefly expand wwd to affect GSO and INT around 12Z, provided
ongoing convection and cloudiness dissipate there prior to daybreak
and the onset of diurnal heating.

Meanwhile, a separate, relatively focused area of showers and storms
will continue to develop nwd across ern NC, around a mid level
disturbance that will track from just east of ILM at 06Z to nern
NC/sern VA through 21Z. A few of those may affect RWI. Otherwise, a
widely scattered storm cannot be ruled out anywhere in cntl NC with
diurnal heating through the afternoon and early nighttime hours,
with another nocturnal maximum possible over the Piedmont tonight.

Outlook: A persistent regime of late night-morning stratus and fog
and diurnally-maximized showers and storms will continue through the
weekend.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...Green
SHORT TERM...Hartfield
LONG TERM...JJT
AVIATION...MWS
Hazardous weather outlook, Aug 12, 6:38 AM EDT, 20 hours before
Hazardous Weather Outlook
National Weather Service Raleigh NC
638 AM EDT Wed Aug 12 2020

NCZ021>023-038-039-131200-
Forsyth-Guilford-Alamance-Davidson-Randolph-
638 AM EDT Wed Aug 12 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Slow-moving thunderstorms will produce locally heavy rain and a risk
of flooding this afternoon into early tonight. This threat will be
greatest if storms occur over urban areas in the Triad.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Slow-moving thunderstorms will produce locally heavy rain and a risk
of flooding Thursday through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-024>028-040>043-073>078-083>086-088-089-131200-
Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-
Edgecombe-Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-
Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
638 AM EDT Wed Aug 12 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Slow-moving thunderstorms will produce locally heavy rain and a risk
of flooding Thursday through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 12, 11:57 PM EDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1157 PM EDT Wed Aug 12 2020

NCZ009-010-130500-
Vance NC-Warren NC-
1157 PM EDT Wed Aug 12 2020

...A THUNDERSTORM PRODUCING LOCALLY HEAVY RAINFALL WILL AFFECT
NORTHWESTERN WARREN AND EASTERN VANCE COUNTIES UNTIL 100 AM EDT...

At 1156 PM EDT, Doppler radar was tracking a thunderstorm near
Warrenton, moving west at 5 mph.

Heavy rain and minor flooding are likely with this storm.

Locations impacted include...
Henderson, Warrenton, Norlina, Middleburg, Gillburg, Drewry, Afton,
South Henderson and Wise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3638 7810 3626 7830 3627 7831 3626 7831
      3623 7834 3623 7838 3637 7846 3648 7831
      3649 7815
TIME...MOT...LOC 0356Z 068DEG 6KT 3637 7822

10

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 11:19 PM EDTAreal Flood AdvisoryRAHAnson, Stanly116 min
Aug 12, 11:57 PM EDTSpecial Weather StatementRAHVance63 min
Aug 13, 12:21 AM EDTAreal Flood AdvisoryRAHDavidson114 min
Aug 13, 1:50 AM EDTAreal Flood AdvisoryRAHDavidson, Randolph3 hr
Aug 13, 1:22 PM EDTAreal Flood AdvisoryRAHAnson, Montgomery, Richmond, Stanly2 hr
Aug 13, 4:32 PM EDTAreal Flood AdvisoryRAHDavidson118 min
Aug 13, 6:51 PM EDTSpecial Weather StatementRAHGuilford54 min

Nearby

Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.